Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 104, NWS Twin Cities, MN

July 19, 2006Brown County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2006, 11:55 AM CDT for Brown County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2006, 11:55 AM CDT (16:55 UTC)
Expired
Jul 19, 2006, 12:27 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Brown County, MN

The radar

The Minneapolis radar (KMPX), 103 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-662 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 191655
SVRMPX
MNC015-191745-
/O.NEW.KMPX.SV.W.0104.060719T1655Z-060719T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1155 AM CDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 1245 PM CDT

* AT 1149 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...  
  CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 6   
  MILES WEST OF SLEEPY EYE...OR ABOUT 19 MILES WEST OF NEW           
  ULM...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SLEEPY EYE...
  NEW ULM...

REPORT ANY DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4440 9485 4425 9490 4415 9438 4426 9437
      4429 9444 4436 9451

$$

MTF
1 follow-up statement
000 
WWUS53 KMPX 191727
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1226 PM CDT WED JUL 19 2006

MNC015-191736-
/O.CAN.KMPX.SV.W.0104.000000T0000Z-060719T1745Z/
BROWN MN-
1226 PM CDT WED JUL 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR BROWN COUNTY IS CANCELLED...

RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAD WEAKENED SLIGHT AND 
HAD MOVED EAST OUT OF BROWN COUNTY...INTO NICOLLET COUNTY. THUS THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 4440 9485 4425 9490 4415 9438 4426 9437
      4429 9444 4436 9451

$$

RJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:25 AM CDT, 7 hours 30 minutes earlier.

Area forecast discussion, Jul 19, 4:25 AM CDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 AM CDT WED JUL 19 2006

.DISCUSSION...
SHORT TERM FORECAST PROBLEMATIC AS COUPLE OF SCENARIOS COULD OCCUR
CONVECTION-WISE. GFS HAS BEEN MOST CONSISTENT WITH QPF BULLS-EYE
MOVING ACROSS CENTRAL MN INTO WRN WI THIS AFTERNOON AND EVENING.
MCS DEVELOPMENT OVER NORTH/CENTRAL SODAK SHOULD MOVE INTO WEST
CENTRAL/SOUTHWEST MN THIS MORNING WITH POTENTIAL OF LARGE HAIL WITH
STEEP LAPSE RATES AND 850MB LIS LOWER TO MINUS 6 TO MINUS 8. THIS
COMPLEX WILL MOVE EAST ACROSS CENTRAL MN THIS MORNING AND FIRST
THOUGHTS ARE THAT IT WILL WEAKEN.  BELIEVE REDEVELOPMENT OR
INTENSIFICATION WILL TAKE HOLD OVER EASTERN MN INTO WESTERN
WISCONSIN DURING THE AFTERNOON. THERE MAY WELL BE A OUTFLOW BOUNDARY
THAT DROPS INTO SOUTH CENTRAL MN AND WILL STRENGTHEN WARM FRONTAL
BOUNDARY SOMEWHERE ALONG THE MN/IOWA BORDER.  THIS PLAYS OUT ON BOTH
THE GFS AND NAM/WRF.  AT ANY RATE...SEVERE PARAMETERS WILL BE THERE
AND ANY FOCUS FOR TORNADO FORMATION WILL LAY WHERE THIS BOUNDARY
SETS UP THIS AFTERNOON.  SPC MODERATE RISK IS WARRANTED AT THIS TIME
OVER PARTS OF EAST CENTRAL AND PERHAPS INTO SOUTH CENTRAL MN. 850 MB
MOISTURE TRANSPORT VECTORS QUITE STRONG AND DO INCREASE OVER THE
AREA MAINLY THIS AFTERNOON AND SHIFTS OFF TO THE SOUTHEAST OR SOUTH
CENTRTAL MN INTO SOUTHWEST WI THIS EVENING.  HIGH PWS WARRANT
MENTION OF HEAVY RAIN POTENTIAL IN GRIDS AND HWO...BUT WILL HOLD OFF
ON ANY WATCH AT THIS TIME. DAY SHIFT WILL HAVE TO MONITOR.

FRONTAL BOUNDARY MOVES OUT OF THE CWA THROUGH ABOUT 09Z TONIGHT.
EVENING COMMUTE MAY BE INTERESTING OVER EAST CENTRAL MN. DRYING WILL
DEVELOP AFTER MIDNIGHT WITH HIGH PRESSURE SYSTEM BUILDING SOUTH.
OUTSIDE CHANCE OF PRECIPITATION MOVING ACROSS SOUTHWEST MN FRIDAY.
WILL LEAVE THIS IN FOR NOW.  OTHERWISE...COOLER AND DRIER THROUGH
THE REMAINDER OF THE PERIOD.

LONGER TERM...SATURDAY THROUGH TUESDAY
GFS ENSEMBLE NOT AVAILABLE FOR THIS TIME FRAME...BUT OPERATIONAL GFS
INDICATES A SHORT WAVE IN THE NW FLOW GIVING A GLANCING BLOW TO
MN/WI ON SATURDAY. HOWEVER...THIS APPEARS TO BE AN OUTLIER COMPARED
TO NAM AT 84 HOURS AS WELL AS UKMET AND ECMWF. GFS...UK AND ECMWF
ALL SHOW A BETTER SHORT WAVE SUNDAY NIGHT. THEREFORE WILL DROP
MENTION OF THE SLGT CHC IN WISCONSIN ON SATURDAY...BUT ADD IT FOR
SUNDAY NIGHT. AFTER THAT GOES BY... LOOKS LIKE UPPER RIDGE
ENCROACHES A LITTLE MORE INTO THE REGION...SO WILL MAINTAIN THE DRY
WX AND INDICATE TEMPS WARMING A BIT ACROSS A LARGER AREA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/TDK
Hazardous weather outlook, Jul 19, 4:54 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
454 AM CDT WED JUL 19 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
454 AM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS FORECAST TO MOVE ACROSS SOUTHERN MINNESOTA AND
WEST CENTRAL WISCONSIN TODAY...EXITING SOUTH OF THE AREA DURING THE
EVENING. THUNDERSTORMS MAY CONTAIN HAIL AS THEY MOVE ACROSS
CENTRAL MINNESOTA DURING THE MORNING. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP DURING THE AFTERNOON ACROSS EAST CENTRAL INTO
SOUTH CENTRAL MINNESOTA AND A PART OF WEST CENTRAL WISCONSIN. THE
MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
THERE IS THE POSSIBILITY OF A TORNADO OR TWO ACROSS MAINLY SOUTH
CENTRAL MINNESOTA DURING THE AFTERNOON OR EARLY EVENING...AS THE
FRONT EXITS THE AREA. LOCALLY HEAVY RAIN IS ALSO POSSIBLE ACROSS
EAST CENTRAL MINNESOTA...INTO A PORTION OF WEST CENTRAL WISCONSIN
THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER MUCH OF SOUTHERN
MINNESOTA TODAY AND OVER SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN THIS EVENING.

In the hours before

Local storm report, Jul 19, 8:06 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
806 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HAIL             3 S CANBY               44.67N 96.27W
07/19/2006  M0.75 INCH       YELLOW MEDICINE    MN   TRAINED SPOTTER

&&

BVS
Special weather statement, Jul 19, 8:25 AM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 AM CDT WED JUL 19 2006

MNZ059>062-066>069-076-191430-
ANOKA-CARVER-HENNEPIN-LE SUEUR-MCLEOD-RAMSEY-SCOTT-SIBLEY-WRIGHT-
825 AM CDT WED JUL 19 2006

...SIGNFICANT WEATHER ALERT FOR WRIGHT...ANOKA...HENNEPIN...RAMSEY...
MCLEOD...CARVER...SCOTT...SIBLEY AND LE SUEUR COUNTIES UNTIL 930 AM
CDT...

AT 822 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PRINCETON TO 10
MILES NORTHEAST OF HUTCHINSON...AND MOVING EAST AT 40 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS. PEOPLE IN THE PATH OF
THESE STORMS SHOULD PREPARE FOR POSSIBLE WARNINGS.

MTF
Special weather statement, Jul 19, 9:17 AM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
917 AM CDT WED JUL 19 2006

MNZ060>063-068>070-075>078-082>085-091>093-WIZ023-024-191515-
ANOKA-BLUE EARTH-CARVER-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE
SUEUR-MARTIN-NICOLLET-PIERCE-RAMSEY-RICE-SCOTT-ST.
CROIX-STEELE-WASECA-WASHINGTON-WATONWAN-
917 AM CDT WED JUL 19 2006

...SIGNIFICANT WEATHER ALERT FOR ANOKA...WASHINGTON...HENNEPIN...
RAMSEY...CARVER...DAKOTA...SCOTT...GOODHUE...LE SUEUR...RICE...
NICOLLET...BLUE EARTH...WASECA...STEELE...WATONWAN...FARIBAULT...
FREEBORN...MARTIN...ST. CROIX AND PIERCE COUNTIES UNTIL 1015 AM
CDT...

AT 914 AM CDT...RADAR WAS INDICATING THUNDERSTORMS CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS ALONG A LINE EXTENDING FROM COON
RAPIDS IN THE TWIN CITIES NORTHERN SUBURBS TO TRUMAN...IN MARTIN
COUNTY.

AREAS EAST OF THIS LINE ACROSS EAST CENTRAL MINNESOTA AND SOUTH
CENTRAL MINNESOTA CAN EXPECT BRIEF VERY HEAVY RAIN...HAIL UP TO DIME
SIZE...AND WIND GUSTS UP TO 50 MPH.

STREET FLOODING IS POSSIBLE ACROSS THE TWIN CITIES METRO AREA
THROUGH 1015 AM.

RJN
Local storm report, Jul 19, 9:40 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HAIL             SPRINGFIELD             44.24N 94.98W
07/19/2006  E0.75 INCH       BROWN              MN   TRAINED SPOTTER

&&

MLJ
Local storm report, Jul 19, 9:55 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
955 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HAIL             5 W CLARKFIELD          44.79N 95.91W
07/19/2006  M0.88 INCH       YELLOW MEDICINE    MN   TRAINED SPOTTER

            HAILED FOR TWO MINUTES. HAIL MEASURED 7/8 INCH WIDE BY
            1/2 INCH THICK.

0715 AM     HAIL             3 S CANBY               44.67N 96.27W
07/19/2006  M0.75 INCH       YELLOW MEDICINE    MN   TRAINED SPOTTER

0833 AM     HAIL             SPRINGFIELD             44.24N 94.98W
07/19/2006  E0.75 INCH       BROWN              MN   TRAINED SPOTTER

0845 AM     HAIL             COMFREY                 44.11N 94.90W
07/19/2006  E0.75 INCH       BROWN              MN   FIRE DEPT/RESCUE

0850 AM     TSTM WND DMG     NEW ULM                 44.31N 94.46W
07/19/2006                   BROWN              MN   LAW ENFORCEMENT

            TREE DOWN BLOCKING SHAG ROAD ALONG MINNESOTA RIVER.

0855 AM     HAIL             BUTTERFIELD             43.96N 94.79W
07/19/2006  E0.75 INCH       WATONWAN           MN   TRAINED SPOTTER

0930 AM     HAIL             6 E LE SUEUR            44.46N 93.78W
07/19/2006  E0.75 INCH       LE SUEUR           MN   TRAINED SPOTTER

&&

MLJ
Special weather statement, Jul 19, 10:38 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 AM CDT WED JUL 19 2006

WIZ023>028-191645-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-ST. CROIX-
1038 AM CDT WED JUL 19 2006

...SIGNIFICANT WEATHER ALERT FOR CHIPPEWA...ST. CROIX...DUNN...
PIERCE...EAU CLAIRE AND PEPIN COUNTIES UNTIL 1145 AM CDT...

AT 1036 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
RIVER FALLS TO LAKE CITY...AND MOVING EAST AT 45 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAINFALL...SMALL HAIL...AND DEADLY LIGHTNING.

RJN

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:55 AM CDTSevere Thunderstorm WarningMPXYellow Medicine50 min
Jul 19, 7:44 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine61 min
Jul 19, 8:26 AM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Watonwan64 min
Jul 19, 9:29 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Dakota, Faribault, Freeborn, Goodhue, Le Sueur and 3 more61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.